SSRIs... Good or Bad choice for anxiety related to thyroid issues?

I have been away for a while, but wanted to get the forums opinion on this.

I have been diagnosed with sub-clinical hyperthyroidism, and I just happen to be one of the 5% who actually is affected by symptoms. The only problem is that my ENDO and PCD do not feel the need to prescribe me anything for the thyroid issue, other than propranolol and now lexapro (which I have not started yet).

I have been experiencing mild/medium anxiety lately, especially at night, which causes me to get zero sleep. So I was wondering if taking the SSRI was a good decision.

Your feedback would be much appreciated.

Thanks,

DanteNXS

Last edited by

18 Replies

oldestnewest
  • How much propranolol are you taking daily?

    Dose needs to be very regular and consistent.

    Are you taking slow release once a day or just several ordinary ones through the day?

    Propranolol has been brilliant for me - see my profile - I am hypo with Hashimotos.

    I can't comment on SSRI - never taken them

  • I take 20mg 3 times a day of the ordinary propranolol.

  • I personally have found that 3 x a day was not often enough - I take 4 x day - Waking, lunch, dinner and bedtime.

    Currently I am on 4 x 10mg. In past have been on 20mg at bedtime dose(improved insomnia) 10mg rest of day. Also been on 4 x 20mg in the past when on higher dose of Levo.

    I find propranolol reduces my hyper type symptoms, (though I am really hypo with Hashimotos) and I suspect it also reduces RT3 (though I do not have blood test to prove that)

    Propranolol should help lower high cortisol (also over time improve low cortisol) and help keep it more stable. Should also help with anxiety as it blocks adrenalin.

    Regular gentle exercise helps lower adrenalin and anxiety too, if you can manage it. I aim for 20-40mins walking twice a day

    I have found Vitamin C helps (slow release) and I also take liquid Vit C with my Levo, which I take at bedtime

    Also adrenal issues need plenty of salt in your diet. Perhaps look at Celtic or Himalayan salt (available on Amazon). Important not to have low fat diet either - we need fat to make hormones.

    Lastly try to avoid sugar rush of sweets and carbohydrates - as this apparently makes adrenal system have to work harder

    One last thought......Have you had Vit D levels checked?

    I am not medically trained, just a thyroid sufferer.

  • SSRIs change your brain chemistry, which is not always a good thing. If your brain chemistry is off because your thyroid levels are off, wouldn't it make sense to address that first? I can't tell from your post if your levels are high or low (T3 and T4, not TSH). If high, there are a lot of natural foods that lower thyroid function: goitrogens (raw cabbage family), etc. If low, have you checked iron/ferritin levels? Do you eat enough protein? Sometimes just bringing iron up raises thyroid levels. But if your levels are very low, you really need thyroid hormone. Not sure if this applies to you, but if it does, the references may help you argue with your doctor for a prescription: tiredthyroid.com/feeling-hy...

  • Thanks for the link, it is very informative and interesting.

  • But I'm confused - your blood test results from 6 weeks didn't indicate hyperthyroidism:

    T4 TOTAL THYROXINE 8.2 (5.5 - 11.8 UG/DL)

    TSH 0.243 (0.40 - 5.50 uIU/ML)

    REVERSE T3 33 (8 - 25 ng/dL)

    T3, Free 3.6  (2.3 - 4.2 pg/mL)

    T3 TOTAL TRIIODOTHYRONINE 106  (62 - 194 NG/DL)

    THYROID STIM AB 22 (<140 % baseline)

    THYROID PEROXIDASE AB 1 (<9 IU/mL)

    T4 FREE THYROXINE 1.0 (0.6 - 1.75 NG/DL)

    Whatever's happening here is making you hypo, not hyper. With a TSH like that, given your FT3 and FT4 levels, I'd be suspecting a pituitary problem - has that been investigated?

  • But my symptoms are mainly hyper. Fast hr, palpitations, weight loss, anxiety, etc...

    How is this hypo?

    Please explain.

    I also was thinking pituitary, but they are not hearing me

  • You have high rt3. Is you B12 tested as B12 deficiency can cause high rt3. That makes you hypo but your symptoms might be like hyper as those can be symptoms of B12 deficiency.

    Anyway that high rt3 mean something ain't right. T4 converting to rt3 is a genius process from our bodies force us to slow down. Naturally it does not feel genius and fun :D

    I would not rush into taking ssri's unless you feel you cannot cope because ssri's can unfortunately lake you much worse. Been there!

  • Thanks for the info. I will check my b12 levels, but was wondering where your info on it was derived? Everything that I have read, says that rT3 is not a reliable indicator or used to determine thyroid issues.

    But I will look into it.

  • That is correct, just rt3 might not be reliable indicator , but when you have high rt3 then T3 is low and naturally that causes symptoms. Reason why T4 is converted to rt3 can be any illness , your body is just forcing you to slow down.

    Some doctors say treating rt3 with t3 mono might not be good idea as this might do some harm as it is natural process your body is going through and forcing you to slow down for a proper reason. However, high rt3 is a sign of an illness and it is should be figured out first before treating it.

    So it might not be your thyroid gland or it can be your thyroid gland with other conditions.

    But no wonder if you feel awful, I am a bit like you with low t3 , I tend to lose weight and feeling anxious, might have fast heart rate and palpitations occasionally. To me it is several things going on at once, hashimoto, gut bacteria out of order, histamine intolerance and so on.

    stopthethyroidmadness.com/r...

    holistic-hypothyroidism-sol...

    misslizzy.me/when-normal-th...

  • But my T3 is not low.

    I am currently taking some natural stuff for parasites and gut issues, just as a precaution.

    I tried to do a herbal detox, but it caused my BP to go really high, probably doesn't interact with my meds.

    Not sure, but I am constantly anxious and it is getting the best of me.

  • Rt3 blocks T3 entering the cells so even though your ft3 is not that low symptoms are basically the same.

    That itself is enough to cause anxiety.

    However it should be examined why!

    Ssri's might work for some but it is said it is mostly placebo effect and they only work effectively in serious depression.

  • So, in your opinion what should I be checking? I have made a dr appointment for later today, but I am not really sure what tests to requests, or anything.

    My bp has been elevated for 3 days now, and my anxiety level has increased dramatically, especially at night and first thing in the morning.

    This is not fun. Had to take an ativan just to sleep.

  • B12, folate if not tested.

    Iron too not just haemoglobin.

    You have had high renin, cortisol and creatinine. Like you said earlier it could be pituitary gland issues. That can cause so many different type of symptoms depending what hormones are acting out. Have you suffered head trauma? Concussion can cause issues years later.

    But all anemias needs to be ruled out too ( megaloblastic, pernicious and normal anemia). Those can cause so many weird symptoms too.

    I so hope your appointment goes well. Anxiety like that is awful!

  • It has never been this bad before, or constant. I don't know if I mentioned it or not, but last week I had an ultrasound scan of my thyroid and they found the following:

    7 mm right thyroid nodule, likely benign. Differential diagnosis includes but not limited to intraglandular lymph node and parathyroid adenoma.

  • So, I just got back from the docs. She was very interested in my latest setbacks, and took blood for the following:

    Vitamin/Mineral count (to include b12 and iron/ferritin)

    Full Thyroid panel to include (rT3, TPO and TSI)

    ACTH

    Prolactin

    LH- luteinizing hormone

    FSH- follicle-stimulating hormone

    Aldosterone + Renin Activity w/ ratio

    She did not prescribe anything for my new symptoms, said we should wait for the lab results, which will be next week, due to the weekend. I hope things don't get too bad.

    DanteNXS

  • Dante, your T3 may not be low, but it certainly isn't high enough to make you hyper. Your symptoms can all be hypo as well as hyper - lots of symptoms cross over.

    Anxiety can be caused by adrenal fatigue - mine certainly is. The cortisol is low in the morning, making it difficult to get going, but high in the evening, making it difficult to get to sleep. This pattern will cause all sorts of symptoms. Has your doctor considered your adrenals at all?

  • Hey greygoose,

    I have asked them about the adrenals. I've had a scan and blood test to check for any tumors, and they tell me all is ok with them, but how can I be sure?

    I am a true novice at this, learning more each day.

    DanteNXS

You may also like...